Texas, 2002

Dust Storm and Damaging Winds in Texas, July 29, 2002

July 29, 2002 · NWS MAF · 3 events in 3 counties and zones

A reporter from a local newspaper interviewed people traveling on Interstate 10 in regard to the accident. Travelers reported having to pull off of the interstate on the Reeves/Pecos County line because of high thunderstorm winds and blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A reporter from a local newspaper interviewed people traveling on Interstate 10 in regard to the accident. Travelers reported having to pull off of the interstate on the Reeves/Pecos County line because of high thunderstorm winds and blowing dust. Winds were estimated to be 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 1:29 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 29, 1:29 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT MON JUL 29 2002

MID LEVEL SHEAR AXIS NE-SW FM RED RIVER VALLEY INTO TRANS PECOS RGN
WITH REMNANTS OF MCS ACRS W TX. NEW CELL GENERATION OCCURRING IN WRN
PB ATTM AS OUTFLOW BOUNDARY MOVES INTO WARM/UNMODIFIED AIR.  ACRS NE
CWFA ATMOSPHERE IS WORKED OVER AND WITH LITTLE HEATING THERE TODAY
EXPECT THAT MOST STORMS WILL DEVELOP ACRS TRANS PECOS WHERE BEST
INSTABILITY COMBINES WITH OROGRAPHICS. HEAVY RAIN CERTAINLY A CONCERN
AS 5H THETA-E RIDGE AXIS/PWS TO 1.5 ARE COINCIDENT WITH MID LEVEL
SHEAR AXIS. VORTICITY MAXIMA WITHIN SHEAR AXIS TO MOVE INTO DAVIS
MTNS RGN OVERNIGHT.  WITH 5H THETA-E RIDGE AXIS STILL ORIENTED WITHIN
MID LEVEL SHEAR AXIS TMW EXPECT THAT BEST RN CHC WILL BE ACRS TRANS
PECOS AGAIN AND WILL CONTINUE WITH SCT POPS W.  STR BEGINS TO
STRENGTHEN ACRS SWRN U.S. TUESDAY...THIS WILL PULL REMNANTS OF MID
LEVEL SHEAR AXIS WWD ON WEDNESDAY...FAVORING POPS IN W AGAIN.  BY
THURSDAY PM MID LEVEL WLYS WILL SAG S INTO NRN AZ/NM SETTING UP A NEW
SHEAR AXIS ACRS FAR W TX. THIS WITH 5H THETA-E RIDGE AND OROGRAPHICS
CERTAINLY ENUF TO CONTINUE WITH MTN POPS. ONLY SUBTLE SFC TROF ACRS W
TX PLAINS INTO AS RIDGE REMAINS N, ERGO TOKEN POPS PLAINS.

PRELIMS
MAF   71/91/72/94  333
LSA   70/89/70/92  322
6R6   73/91/74/92  543
MRF   62/82/61/83  444
CNM   72/94/71/95  333

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Jul 29, 12:01 PM CST, 2 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
101 PM CDT MON JUL 29 2002

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS
MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS
OF THE AREA.  THE COOL AIRMASS WAS ADVANCING WEST INTO
SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON...
IN THE FORM OF AN OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO
STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.  THE
MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL
OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF
SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER
AIRMASS TO THE WEST.  SUFFICIENT AFTERNOON HEATING WEST OF THE
OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS
WITH STORMS IN THOSE AREAS.  THESE DOWNBURSTS COULD RESULT IN
DAMAGING THUNDERSTORM WINDS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO
THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP.
HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND LISTEN FOR LATER UPDATES.

LINDLEY
Special weather statement, Jul 29, 12:04 PM CST, 2 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300400-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT MON JUL 29 2002

CORRECTED TO ADD MENTION OF LOCALLY HEAVY RAIN

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS
MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS
OF THE AREA.  THE COOL AIRMASS WAS ADVANCING WEST INTO
SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON...
IN THE FORM OF AN OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO
STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.

.WEATHER HAZARDS...
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.  THE
MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL
OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF
SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER
AIRMASS TO THE WEST.  SUFFICIENT AFTERNOON HEATING WEST OF THE
OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS
WITH STORMS IN THOSE AREAS.  THESE DOWNBURSTS COULD RESULT IN
DAMAGING THUNDERSTORM WINDS.

IN ADDITION...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO
THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP.
HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND LISTEN FOR LATER UPDATES.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 164 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
July 29, 2:40 PM CST
Where
Pecos County, 31 mi W of Ft Stockton
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
30.883, -103.383

Thunderstorm Wind, Reeves

When
July 29, 2:40 PM CST
Where
Reeves County, 20 mi E of Balmorhea
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
30.983, -103.400

Dust Storm, Reeves County and Upper Trans Pecos

When
July 29, 2:41 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Injuries
2 direct, 0 indirect
Property damage
$90,000
Reported by
LAW ENFORCEMENT

An eleven vehicle wreck occurred in zero visibilities, due to blowing dust, along Interstate 10 at mile marker 225...or 17 miles east of Balmorhea. Two minor injuries were reported. Interstate 10 was closed for two hours and traffic in the west bound lane was backed up for a number of miles into western Pecos County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304045, 5304046, 5304044.